Practice Drug Point

Hypoglycaemia induced by second generation antipsychotic agents in schizophrenic non-diabetic patients

BMJ 2009; 338 doi: http://dx.doi.org/10.1136/bmj.a1792 (Published 26 May 2009) Cite this as: BMJ 2009;338:a1792
  1. Yutaro Suzuki, psychiatrist and medical researcher1,
  2. Junzo Watanabe, psychiatrist and medical researcher1,
  3. Naoki Fukui, psychiatrist and medical researcher1,
  4. Vural Ozdemir, clinical pharmacologist and bioethics/science policy researcher2,
  5. Toshiyuki Someya, psychiatrist and medical researcher1
  1. 1Department of Psychiatry, Niigata University Graduate School of Medical and Dental Sciences, Niigata, Japan
  2. 2Département de Médecine Sociale et Préventive, Programmes de Bioéthique, Faculté de Médecine, Université de Montréal, Montréal, Québec, Canada
  1. Correspondence to: T Someya psy{at}med.niigata-u.ac.jp

    We report three cases of hypoglycaemia in non-diabetic non-obese Japanese inpatients who had schizophrenia and were being treated with a second generation antipsychotic. The clinical findings of hypoglycaemia emerged typically 2-3 hours after meals in all patients during escalation of the dose of second generation antipsychotic. No other antipsychotic or concomitant drug with a metabolic effect was coadministered.

    Case 1—A 27 year old woman who took 400 mg of quetiapine a day complained of dizziness, tremor, and palpitations on day 112 of her inpatient stay. These symptoms worsened with a 600 mg daily dose of quetiapine (day 132). At this point, her blood glucose three hours after lunch was 3.2 mmol/l. Her symptoms …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe